In the small intestine NSAIDs may cause a low grade enteropathy (increased intestinal permeability, low grade inflammation with blood and protein loss), strictures, bleeding, lesions and perforation (Bjarnason et al., 1993; Aabakken, 1999).
An estimate of the prevalence of NSAID-induced lesions in the small intestine is available from a prospective autopsy study involving over 700 subjects (Allison et al., 1992). Non-specific small intestinal ulceration was found in 8.4% of 249 users of NSAIDs compared with 0.6% of 464 non-users. The prevalence of non-specific ulceration was higher in long-term users of NSAIDs (13.5%) compared with short-term users (6.3%). Three patients (4.1%) in the long-term NSAID group died as a direct consequence of peritonitis from perforated, non-specific small intestinal ulcers.
Ingestion of NSAIDs has also been associated with colonic ulcers, large intestinal perforation and bleeding, complications of diverticular disease (perforation, fistulae and bleeding) and with relapse of inflammatory bowel disease (Bjarnason et al, 1993; Faucheron, 1999). In addition, over the past 10 years or so there have been an increasing number of anecdotal reports of NSAID-associated colonic strictures or NSAID-induced colonic diaphragm disease in patients receiving diclofenac, indomethacin, sulindac, phe-nylbutazone, ibuprofen, and etodolac (Eis et al., 1997; Ribeiro et al., 1998; Faucheron, 1999; Weinstock et al., 1999; Smith and Pineau, 2000).
In the large intestine NSAIDs, in particular the fenemates (mefenamic and flufenamic acid) may cause colitis. This may range from proctitis to pancolitis, although most histological reports are of mild non-specific colitis. NSAIDs have also been implicated in causing eosinophilic, pseudo-membranous and collagenous colitis.
Was this article helpful?